Hail, Llano
- When
- February 8, 5:40 AM CST
- Where
- Llano County, 2.38 mi W of Kingsland Williamsar
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.680, -98.460
A thunderstorm produced hail from pea to ping pong ball size in Kingsland.
An upper level low brought a cold front through South Central Texas which generated thunderstorms. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low brought a cold front through South Central Texas which generated thunderstorms. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 8, 3:48 AM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 348 AM CST Wed Feb 8 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Thursday) Issued at 246 AM CST Wed Feb 8 2023 Surface observations show a cold front located from far eastern Fayette county to just south of Pleasanton early this morning. Temperatures behind the front are as low as the lower 40s across the southern Edwards Plateau, with readings near 70 degrees ahead of the front in the coastal plains. Area radars show good coverage of showers and some thunderstorms for most areas along and east of the U.S. Highway 83 corridor. Hi-res models generally capture recent radar trends in showing a gradual increase in coverage along with some strengthening of convection as we progress through the morning hours. Rain chances through sunrise remain highest from Highway 83 eastward into the I- 35 corridor and coastal plains. We should also see some slow southward movement of the cold front, with the boundary likely to move into central Lavaca and Karnes counties around sunrise. By late morning, the Rio Grande plains will trend drier while farther east, showers and storms continue. For the afternoon hours, we will see the drying trend move eastward, leading to decreasing rain chances for the Hill Country, with good rain chances continuing along and east of I-35/I-37. By early evening rain chances will be limited to areas along the Highway 77 corridor. Suspect most locations will see nothing but beneficial rainfall with this activity. However, we have seen the occasional strengthening of a storm or two over the Hill Country and may see some additional reports of small hail. So far, the higher rainfall totals (radar estimated 1/2"-1.25") have occurred along the I-35 corridor from Bexar county northward and farther east along Highway 77. For today, an additional 1/4"-0.75" are forecast from the Hill Country eastward into the I-35/I-37 corridors and coastal plains. There will be some pockets of heavier rainfall as training of storms serves to provide locally higher amounts. We will keep the forecast dry for tonight as some cool and dry air behind the Pacific cold front continues to spread over the region. Overnight lows are expected to range from the mid 30s to lower 40s. On Thursday, we will see plenty of sunshine and with southwest to westerly winds, afternoon highs will range from the upper 60s to mid 70s. Another cold front will be moving into the Hill Country and southern Edwards Plateau by early Thursday evening. && .LONG TERM... (Thursday night through Tuesday) Issued at 246 AM CST Wed Feb 8 2023 The broader upper trough to the west of TX becomes quite amplified with this next weather system and model trends are now showing a pretty strong front to blow through early Thursday evening. Stiff north winds should overtake all areas by mid-evening. Thursday night and Friday's winds will be gusty, but the rapid pressure rises from the front arriving at night should keep the wind speeds just below Wind Advisory criteria. The cold air advection could bring a light freeze to parts of the Hill Country by daybreak, with wind chills falling into the upper teens and 20s. Little or no cloud cover is expected beneath this trough so the temperatures on Friday will be able to moderate into the 50s to near 60 before plummeting again Friday night. The run to run trends have been cooling these max temps with time, as the upper trough has become more amplified with each successive run. The result of this strong cold air advection is a near widespread freeze Saturday morning, with a hard freeze possible over the typically cooler valleys of the Hill Country and low lying areas east of Austin. Light winds and mostly sunny skies will allow for a slightly warmer afternoon Saturday but not warm enough to preclude some areas to fall to freezing again Saturday night. Southerly winds increase Sunday, but so do the clouds, making for a slow warming trend into Monday. Another robust Pacific style storm system approaches TX late Monday, leading us to another good shot of rain and storms going into early Tuesday. Next Wednesday looks mild and dry, but another potent cold front is depicted by model consensus for next Thursday. && .AVIATION... (06Z TAFS) Issued at 1037 PM CST Tue Feb 7 2023 The front has slowed down and timing for thunderstorms and the exit of precipitation has been pushed back slightly. I-35 sites ceilings should drop back to IFR shortly around 06Z with showers persisting over the area. Introduced VCTS at 10Z for SAT/SSF/AUS, and prevailing TSRA from 12Z to around 17-18Z as the stalled front moves out of the area and ceilings begin to improve. Gusty winds are already seen at all sites and look to continue through around 20Z to 00Z Thursday. At DRT, MVFR ceilings are forecast through 11Z with possibly some VCSH after 08Z. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 58 40 73 40 / 90 0 0 0 Austin Bergstrom Intl Airport 57 37 72 39 / 90 0 0 0 New Braunfels Muni Airport 61 39 71 39 / 80 0 0 0 Burnet Muni Airport 57 39 70 36 / 80 0 0 0 Del Rio Intl Airport 68 41 75 40 / 10 0 0 0 Georgetown Muni Airport 56 39 70 37 / 90 0 0 0 Hondo Muni Airport 63 39 73 39 / 60 0 0 0 San Marcos Muni Airport 59 38 71 39 / 90 0 0 0 La Grange - Fayette Regional 55 40 70 41 / 80 0 0 0 San Antonio Intl Airport 61 41 71 40 / 80 0 0 0 Stinson Muni Airport 64 40 71 41 / 80 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...18 Aviation...Platt
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 415 AM CST Wed Feb 8 2023 TXZ171>173-183>194-202>209-217>225-228-091015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 415 AM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are possible Friday as another cold front moves through the region. Northwesterly winds of 15 to 25 mph with gusts to near 30 mph and minimum relative humidity values of 20 to 30 percent are expected behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 AM CST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 2 NNW KERRVILLE 30.07N 99.16W
02/08/2023 M0.50 INCH KERR TX EMERGENCY MNGR
&&
EMPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
402 AM CST Wed Feb 8 2023
TXZ171-172-188-081100-
Gillespie TX-Llano TX-Burnet TX-
402 AM CST Wed Feb 8 2023
...A strong thunderstorm will impact portions of northern Gillespie,
central Llano and northwestern Burnet Counties through 500 AM CST...
At 401 AM CST, Doppler radar was tracking a strong thunderstorm near
Enchanted Rock State Natural Area, or 16 miles south of Llano, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake
Village, Inks Lake State Park, Lone Grove, Enchanted Rock State
Natural Area, Bluffton, Stolz, Longhorn Cavern State Park, Oxford and
Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3084 9810 3043 9874 3054 9889 3092 9860
3093 9842 3094 9841 3096 9845 3098 9844
3101 9846 3103 9844
TIME...MOT...LOC 1001Z 222DEG 31KT 3052 9875
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOSpecial Weather Statement
National Weather Service Austin/San Antonio TX
534 AM CST Wed Feb 8 2023
TXZ171-172-081230-
Llano TX-Burnet TX-
534 AM CST Wed Feb 8 2023
...A strong thunderstorm will impact portions of eastern Llano and
northwestern Burnet Counties through 630 AM CST...
At 534 AM CST, Doppler radar was tracking a strong thunderstorm near
Highland Haven, or near Kingsland, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Kingsland, Buchanan Dam, Gainesville, Granite Shoals,
Horseshoe Bay, Buchanan Lake Village, Highland Haven, Inks Lake State
Park, Watson, Lake Victor, Sunnylane, Longhorn Cavern State Park and
Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3050 9840 3050 9845 3057 9859 3093 9843
3093 9841 3095 9842 3103 9838 3103 9793
TIME...MOT...LOC 1134Z 208DEG 47KT 3060 9846
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOThe Ft Hood radar (KGRK), 103 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced hail from pea to ping pong ball size in Kingsland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080849.